NOW OFFERING 10% DISCOUNT ON COURSE BUNDLE! USE CODE "EDUPHARMTECH" AT CHECKOUT

How to help prevent medication errors as discussed in Edupharmtech.com

Any pharmacist will tell you that in making a medication misfill, their confidence is rocked. Their aim is to help and not hurt. But unfortunately, misfills can happen. Quality assurance techniques and strategies help prevent these misfills.  The FDA examines the naming of every medication and confusing names are rejected Brintellix was renamed Trintellix because it was too similar to Brilinta. Some names look very similar such as oxycodone and oxycontin or zolmitriptan and zolpidem. Also the packaging of meds, by the same company can look similar and only the name or strength may look different.  Being aware of look-alike or sound-alike drugs by tagging their locations on the shelf or moving them apart and help reduce the problem. Tall-Man lettering is another attempt reducing these problems. By capitalizing certain parts of sound alike drugs, and making them bold, such as PredniSONE vs PredniSOLONE, it can help to distinguish the differences. These suggestions have been endorsed by FDA and ISMP which is the Institute for Safe Medication Pratices. Other suggestions such as leading zeros when writing prescriptions can cut down on the wrong strength such as 0.5 rather than just .5. The decimal point could be missed and a 10 fold difference in strength be given. In most retail and hospital settings now, barcodes are used extensively to identify medications. Not only are they used to identify meds but also link them to the order or patient. The use of abbreviations is also being discouraged due to the subjective or confusing nature of possibilities.

If an error is made even with using all of these QA practices, the event should be reported to the QA admistrater and/or risk management teams. Even when medications are dispensed correctly, it is possible for a person to have a bad reaction or even less of a response from the med. In this case, MEDWATCH, which is FDA’s program to report adverse reactions to` meds,  has a form that should be filled out by the patient and the pharmacist. It is not only a portal for medical product safety and adverse effects but also a way to report serious problems to the FDA.

Leave a comment

Please note, comments must be approved before they are published